EconPapers    
Economics at your fingertips  
 

How Large Are Returns to Scale in the U.S.? A View Across the Boundary

Thomas Lubik

No 512, Econometric Society 2004 North American Summer Meetings from Econometric Society

Abstract: There is considerable disagreement in the empirical macro literature as to the degree of returns to scale in U.S. production. While many studies find evidence of a small degree of increasing returns, standard errors are typically large. This issue is of importance for assessing the possibility of equilibrium indeterminacy and sunspot-driven business cycles. The theoretical literature has shown that even small degrees of increasing returns can lead to non-uniqueness. Whereas earlier studies are based on production function regressions and single equation methods, this paper takes a structural and general equilibrium perspective. I argue that the question of indeterminacy is a property of a system and cannot be conclusively answered by single equation methods. Moreover, estimates of returns to scale will be biased when the possibility of indeterminacy and sunspot driven fluctuations is not properly accounted for. In this paper, I estimate a canonical business cycle model for the U.S. economy including variable factor utilization. Based on the methodology developed by Lubik and Schorfheide (2004) I use Bayesian methods to estimate the model over the entire parameter space, allowing for sunspot equilibria generated by increasing returns to scale in production. I find that returns to scale are increasing, but not considerably so. However, I do not find evidence of indeterminacy based on Bayesian posterior odds tests. When abstracting from variable capital utilization, estimates of the scale parameter increase, but again indeterminacy can be rejected. The results of this paper therefore suggest that increasing returns to scale are not the source for sunspot fluctuations in U.S. business cycles

Keywords: Indeterminacy; Increasing Returns to Scale; Bayesian Estimation; Sunspots (search for similar items in EconPapers)
JEL-codes: C11 C32 E32 (search for similar items in EconPapers)
Date: 2004-08-11
References: Add references at CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.econ.jhu.edu/people/lubik/irs.pdf main text (application/pdf)
Our link check indicates that this URL is bad, the error code is: 404 Not Found (http://www.econ.jhu.edu/people/lubik/irs.pdf [301 Moved Permanently]--> https://econ.jhu.edu/people/lubik/irs.pdf)

Related works:
Journal Article: How Large Are Returns to Scale in the U.S.? A View Across the Boundary (2016) Downloads
Working Paper: How Large Are Returns to Scale in the U.S.? A View Across the Boundary (2004) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ecm:nasm04:512

Access Statistics for this paper

More papers in Econometric Society 2004 North American Summer Meetings from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Christopher F. Baum ().

 
Page updated 2025-03-22
Handle: RePEc:ecm:nasm04:512